Alert archive / Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 16, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jun 17, 2009, 7:30 PM EDT for Russell County, Washington County, City of Bristol, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2009, 7:30 PM EDT (23:30 UTC)
- Expired
- Jun 17, 2009, 10:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties City of Bristol, VA, Russell County, VA, Washington County, VA
The radar
The Roanoke radar (KFCX), 142 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 8:30 PM EDT | FLASH FLOOD | Bristol Va, VA | NORTH FORK RIVER RD....ROCK AND MUD SLIDE. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 463 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 172330
FFWMRX
VAC167-191-520-180230-
/O.NEW.KMRX.FF.W.0016.090617T2330Z-090618T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT WED JUN 17 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE CITY OF BRISTOL IN SOUTHWEST VIRGINIA...
SOUTHERN RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
THIS INCLUDES THE CITY OF LEBANON...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
THIS INCLUDES THE CITY OF ABINGDON...
* UNTIL 1030 PM EDT
* AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE POTENTIAL FOR FLASH FLOODING FROM A THUNDERSTORM 7 MILES
SOUTHWEST OF LEBANON...MOVING SOUTHEAST AT 15 MPH. OTHER STORMS
HAD ALREADY PRODUCED LOCALLY HEAVY RAINS OVER PARTS OF SOUTHERN
RUSSELL AND WASHINGTON COUNTIES OF SOUTHWEST VIRGINIA.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BENHAMS...HILANDER PARK...HOLSTON...ROSEDALE...LINDELL...
EMORY-MEADOW VIEW...GLADE SPRING...DAMASCUS AND KONNAROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND DONT DROWN
&&
LAT...LON 3660 8164 3660 8166 3662 8166 3662 8192
3661 8193 3661 8229 3688 8240 3702 8180
3696 8176 3695 8181 3692 8182 3678 8168
3662 8160
$$
TG1 follow-up statement
000
WGUS74 KMRX 180051
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
851 PM EDT WED JUN 17 2009
VAC167-191-520-180230-
/O.CON.KMRX.FF.W.0016.000000T0000Z-090618T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF BRISTOL VA-WASHINGTON VA-RUSSELL VA-
851 PM EDT WED JUN 17 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
SOUTHERN RUSSELL AND WASHINGTON COUNTIES...INCLUDING THE CITY OF
BRISTOL VIRGINIA...
AT 846 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE SHOWERS AND STORMS HAD ENDED OVER RUSSELL AND WASHINGTON
COUNTIES OF SOUTHWESTERN VIRGINIA. HOWEVER...LOW LYING AND FLOOD
PRONE AREAS WILL LIKELY REMAIN FLOODED FOR A BIT LONGER...AS RUNOFF
FROM EARLIER RAINS CONTINUES TO AFFECT THE AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND DONT DROWN
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.
&&
LAT...LON 3660 8164 3660 8166 3662 8166 3662 8192
3661 8193 3661 8229 3688 8240 3702 8180
3696 8176 3695 8181 3692 8182 3678 8168
3662 8160
$$
TGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 7:21 PM EDT, 9 minutes earlier.
Area forecast discussion, Jun 17, 7:21 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
721 PM EDT WED JUN 17 2009
.AVIATION...A VERY MOIST AND UNSTABLE AIRMASS WILL PRODUCE
SCATTERED THUNDERSTORMS FOR THE NEXT HOUR OR TWO WITH THE BEST
CHANCE AT TYS. HAVE PUT TEMPO THUNDER IN AT TYS NEXT HOUR WITH VCTS
AT CHA UNTIL 03Z WITH ACTIVITY STILL UPSTREAM. CONVECTION WILL DISSIPATE BY
AROUND 1-2Z WITH POSSIBLE MVFR CEILING DEVELOPING. IFR CONDITIONS
EXPECTED AT TRI AFTER 06Z WITH SOME FOG. VFR CONDITIONS EXPECTED AT
ALL TAF SITES BY 14-15Z THURSDAY WITH SHOWERS AND THUNDERSTORMS AT
TRI AROUND 18Z.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: ANDERSON...BLOUNT SMOKY MOUNTAINS...CAMPBELL...
CLAIBORNE...COCKE SMOKY MOUNTAINS...GRAINGER...HAMBLEN...
HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...
MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST CARTER...
NORTHWEST COCKE...NORTHWEST GREENE...ROANE...SCOTT TN...
SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
GREENE...SULLIVAN...UNICOI...UNION...WASHINGTON TN.
VA...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
TDHazardous weather outlook, Jun 17, 10:53 AM EDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 1053 AM EDT WED JUN 17 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-181500- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1053 AM EDT WED JUN 17 2009 /953 AM CDT WED JUN 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT ...FLASH FLOOD WATCH IN EFFECT UNTIL THIS EVENING FOR SOUTHWEST VIRGINIA AND NORTHERN HALF OF EAST TENNESSEE... ...SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES POSSIBLE THIS AFTERNOON AND EVENING... THUNDERSTORMS WILL REDEVELOP ACROSS ALL OF EAST TENNESSEE... SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND EVENING. AIRMASS WILL BE QUITE UNSTABLE AND MOIST PRODUCING STRONG TO SEVERE THUNDERSTORMS. THE MAIN CONCERN WILL BE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. BESIDES THE SEVERE STORMS...TORRENTIAL RAINS ARE ALSO ANTICIPATED WHICH MAY PRODUCE LOCALIZED FLASH FLOODING OF SMALL STREAMS...LOW LYING AREAS...AND MUD SLIDES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY. DH
In the hours before
Local storm report, Jun 17, 5:32 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
532 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND DMG 3 NE HUNTSVILLE 36.44N 84.45W
06/17/2009 SCOTT TN LAW ENFORCEMENT
ONE TREE DOWN ON MINE ROCK ROAD. REPORTED BY DISPATCH.
0455 PM TSTM WND DMG 9 N LA FOLLETTE 36.50N 84.13W
06/17/2009 CAMPBELL TN LAW ENFORCEMENT
SEVERAL TREES DOWN ACROSS THE NORTHERN HALF OF THE
COUNTY. REPORTED BY DISPATCH.
&&
FERRELLLocal storm report, Jun 17, 5:49 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
549 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 3 E COEBURN 36.95N 82.42W
06/17/2009 WISE VA LAW ENFORCEMENT
ONE TREE DOWN ON HIGHWAY 58 BETWEEN VIRGINIA CITY AND
COEBURN. REPORTED BY DISPATCH.
&&
FERRELLLocal storm report, Jun 17, 6:28 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG 3 SW RUTLEDGE 36.24N 83.56W
06/17/2009 GRAINGER TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.
&&
FERRELLLocal storm report, Jun 17, 7:01 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
701 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND DMG 2 W LEBANON 36.90N 82.11W
06/17/2009 RUSSELL VA LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.
&&
FERRELLLocal storm report, Jun 17, 7:14 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
714 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL NEWPORT 35.96N 83.19W
06/17/2009 E0.75 INCH COCKE TN AMATEUR RADIO
DIME TO PENNY SIZE HAIL IN NEWPORT.
&&
FERRELLLocal storm report, Jun 17, 7:27 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
727 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 4 N DANDRIDGE 36.08N 83.42W
06/17/2009 JEFFERSON TN LAW ENFORCEMENT
A LARGE TREE FELL ONTO AND DAMAGED A HOME ON OLD STAGE
ROAD. NO INJURIES REPORTED. REPORTED BY DISPATCH.
0715 PM HAIL 2 E KNOXVILLE 35.97N 83.91W
06/17/2009 E0.75 INCH KNOX TN TRAINED SPOTTER
PENNY SIZED HAIL IN EAST KNOXVILLE. REPORTED BY MEDIA.
&&
FERRELLThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:11 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 34 min |
| Jun 16, 8:17 PM EDT | Tornado Warning | MRX | Washington | 43 min |
| Jun 17, 4:37 AM EDT | Severe Thunderstorm Warning | MRX | Lee | 53 min |
| Jun 17, 10:01 AM EDT | Flash Flood Watch | MRX | Lee, Russell, Scott, Washington, Wise, City of Bristol and 1 more | 13 hr |
| Jun 17, 12:14 PM EDT | Areal Flood Advisory | MRX | Russell, Wise | 2 hr |
| Jun 17, 2:54 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 51 min |
| Jun 17, 4:43 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Wise | 62 min |
| Jun 17, 5:44 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington | 61 min |
| Jun 17, 6:04 PM EDT | Areal Flood Advisory | MRX | Russell, Washington, Wise, City of Bristol, City of Norton | 3 hr |
| Jun 17, 6:16 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, Wise, City of Norton | 29 min |
| Jun 17, 6:49 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, City of Bristol | 41 min |
| Jun 17, 7:33 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington, City of Bristol | 57 min |
| Jun 17, 7:46 PM EDT | Flash Flood Warning | MRX | Wise, City of Norton | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.